Opiate Withdrawal – Opiates are drugs used to help people with pain management. Prescription opiates include Oxycontin, Vicodin, and various other drugs which may cause dependency and addiction. Millions of people struggle with opiate addiction and more are suffering daily. Learn more about withdrawal from opiates and how to mitigate symptoms to aid in recovery.
Learn About Opiate Withdrawal
When a person decides to stop using a drug, after dependency or addiction has begun, that individual may experience physical symptoms of withdrawal as the body adjusts itself. Many symptoms in the body are altered upon taking large amounts of opiates for periods of time. Withdrawal effects occur as it takes time for the body to adjust to no longer having opiates in the system. Withdrawal may be mild to severe depending on the individual’s circumstances. A primary care provider can typically use diagnostic tools to sort out the history of use and symptoms to determine the best course of action.
Opiates attach to receptors in the brain, spinal cord, and gastrointestinal tract. When attached, the effects are exerted. This may include some impacts people are not aware of including:
- Brainstem function which controls breathing and heartbeat
- Limbic system which controls emotions of pleasure and relaxation
- Pain reduction by impacting the spinal cord which sends messages from the brain to the rest of the body
Causes of Opiate Withdrawal
When medication is taken over a long period of time, the body may become desensitized. Over time, the body needs more of the drug to have the same effect. This creates dangerous risks of accidental overdose. Prolonged use of the drugs changes the way nerve receptors work in the brain and those receptors become dependent upon the drug to function. Withdrawal symptoms are the body’s physical response to the absence of the drug. Many people do not realize dependence has begun and often mistake withdrawal for symptoms of flu or other condition.
Symptoms of Withdrawal
The symptoms a person experiences will depend on the level of withdrawal experienced. Multiple factors may dictate how long a person experiences withdrawal symptoms. Some of the early and later symptoms may include:
- Muscle aches
- Runny nose
- Inability to sleep
- Dilated pupils and blurry vision
- Rapid heartbeat
- High blood pressure
Long term, a person can expect to be able to manage symptoms with the help of a doctor and some adjustments to the medication regimen. A person should not stop taking the prescribed opiate medication without a recommendation from the doctor. Help for opiate addiction can improve overall health and reduce the risk of relapse, overdose, or complications. Physical and mental health will increase and a person can feel better just knowing the addiction is being managed properly and can then focus on recovery.
The Villa understands addiction is a difficult disorder and works with individuals on a case-by-case basis to find a way of managing symptoms and working through issues to overcome withdrawal and addiction. Call us to find out how we can be of help on this journey.